Maryland, 2003

Flash Flooding and Heavy Rain in Maryland, June 20, 2003

June 20, 2003 · NWS LWX · 4 events in 4 counties and zones

Another round of showers and thunderstorms with heavy rainfall moved through Central Maryland during the afternoon of the 20th. For the 2nd straight day, flooding was reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Another round of showers and thunderstorms with heavy rainfall moved through Central Maryland during the afternoon of the 20th. For the 2nd straight day, flooding was reported. In Montgomery County, 10 Mile Creek overflowed onto Clarksburg Road at the intersection of West Old Baltimore Road. A water rescue was reported where 10 Mile Creek crossed West Old Baltimore Road near Clarksburg. Rock Creek and Sligo Creek also overflowed their banks in the southeast portion of the county, flooding Sligo Road and Beach Drive. New Design Road and Arbor Road were also flooded. The saturated soil allowed trees to fall onto Little Falls Parkway in Bethesda and Fernwood at Greentree. In Howard County, Lime Kiln road was flooded just west of Scaggsville near the intersection of Browns Ridge Road. Lime Kiln road also flooded in Fulton at the intersection of Route 216. In Harford County, the following intersections were flooded: Nobles Mill Road and Trap Church Road, Janice Court and Old Joppa Road, and Shucks Road and Route 22. Water retention ponds overflowed onto Route 7 in Riverside and Edwards Lane near Churchville. In Baltimore County, minor street flooding was reported in Baltimore. A total of 2.28 inches of rain was recorded in Parkton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 20, 10:00 AM EST, 35 minutes earlier.

Area forecast discussion, Jun 20, 10:00 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT FRI JUN 20 2003

SHORT-TERM (TODAY-TONIGHT)

AM PRETTY AMAZED AT HOW MUCH THE UPPER LVL PATTERN IS REMINISCENT OF
THE LAST DAY OF AUTUMN AS OPPOSED TO THE LAST DAY OF SPRING. IN
SHORT TERM..AS AKQ POINTED OUT THEIR DSCN...VIGOROUS VORT MAX CAN BE
SEEN ON W.V. IMGRY NOW ACROSS SW PA. THIS VORT IS NOW TRIGGERING HVY
RA ACROSS MUCH OF THE AREA. LN CAN BE SEEN AS PIVOTING ACROSS VA ON
RDR COMPOSITE. ONE FFW OUT ATTM FOR CULPEPER...AS ERMRG MGRS REPORT
WATER CLOSE TO OVERFLOWING THE ROAD. IF THERE IS ANYTHING TO BE
THANKFUL OF THIS MRNG IT IS THAT LN OF HVY RW HAS KEPT UP A STEADY
PACE OF MVMT. AM STILL CONCERNED THAT LN COULD SLOW DOWN E OF DC AND
DVLP INTO A TRAINING PROBLEM FOR P.G./ANNE ARUNDEL.

TEMPS ARE IN 60S AREAWIDE...AND AM XPCTG LTL UPWARD MVMT TDA. CRAZY.

RDR ET HAS RECEIVED SOME NEEDED PARTS. WE ARE TRYING TO GET THE 88D
INTO A CONDITION WHERE THE INTMT UPS AND DOWNS WL STOP. PEOPLE ARE
TIRING OF ALL THE WX WEVE HAD IN 2003...SO IS THE RDR.

WOODY

LONG TERM...(SAT THROUGH THURSDAY)...
MODELS CONTINUE TO PROGGED UPPER LOW TO CLOSE OFF AND MOVE SLOWLY TO
THE EAST THROUGH SUNDAY. AS SUCH...HAVE RAISED POPS AND LOWERS TEMPS
A BIT SAT/SAT NIGHT BECAUSE OF THE SLOWER PROGRESSION OF THE SYSTEM.
SO CLOUDY/SHOWERY AND RELATIVELY COOL ON SATURDAY THEN SUNDAY BEING
THE TRANSITION DAY WITH THE BEGINNINGS OF A WARM AND DRIER PATTERN
FOR THE FIRST HALF OF NEXT WEEK. THEN A SCHC OF SHRAS/TSTMS RETURN
BY THURSDAY. ND

.LWX...
DC...FLASH FLOOD WATCH UNTIL 8PM FOR ZONE DCZ001.

MD...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.

VA...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.

WV...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 20, 10:13 AM EST, 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-210800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR THE AREA
EXCEPT LOWER SOUTHERN MARYLAND. RAIN WILL CONTINUE TO BE HEAVY AT
TIMES ESPECIALLY AROUND MIDDAY.  ONE TO ONE AND HALF INCHES OF RAIN
COULD CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW. A FLOOD WATCH
MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Montgomery

When
June 20, 10:35 AM EST to 6:30 PM EST
Where
Montgomery County, Countywide
Reported by
NEWSPAPER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Waterways and roads were flooded.

Flash Flood, Howard

When
June 20, 11:30 AM EST to 1:00 PM EST
Where
Howard County, Countywide
Reported by
NEWSPAPER
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Lime Kiln Road was flooded.

Heavy Rain, Baltimore City (C)

When
June 20, 1:00 PM EST to 2:00 PM EST
Where
Baltimore City (C) County, Baltimore
Reported by
TRAINED SPOTTER
Coordinates
39.290, -76.612 (the zone’s center; the record gives no point)

Flash Flood, Harford

When
June 20, 2:00 PM EST to 7:30 PM EST
Where
Harford County, Countywide
Reported by
NEWSPAPER
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Five roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370418, 5370419, 5370420, 5370421.